What Are The Chances Of Getting Pregnant With Depo Provera?



While it is highly unusual to become pregnant while taking Depo-Provera, it is still possible. Most women, who turn out to be pregnant, conceived before the Depo-Provera shot had initially been administered. These women usually fail to realize that they are pregnant until fetal movement or other obvious signs are noticed. One of the major problems in this scenario is that if a woman continues to take Depo-Provera while pregnant, the likelihood of premature birth increases significantly. The rarity of Depo-Provera and pregnancy occurring simultaneously is well-known, especially since this birth control method is among the best available. This is primarily because the main ingredient in Depo-Provera is progestin, which can have long-term effects in preventing pregnancy.

Depo-Provera is a hormonal birth control injection that prevents pregnancy for three months after it is given. Its long-lasting effects from a single shot in your arm or buttock is effective due to its high concentration of synthetic progesterone and lack of estrogen. The method works by stopping the release of mature eggs from the ovaries, meaning that there are never any eggs present in the fallopian tubes to become fertilized by sperm.

In addition to stopping the release of eggs, Depo-Provera also alters the lining of the uterus to prevent the likelihood of pregnancy. Although the effectiveness of this method wears off as the three months transpires, the medication has the potential to remain in your body for up to a year after the shot was given. As a result, and because there are serious health risks associated with Depo-Provera, it isn’t recommended for women in a few different scenarios. Specifically, women who would like to conceive in the near future, are worried about weight gain, have a history of depression, or have gallbladder or liver disease should discuss Depo-Provera with their doctor before making a decision.

It’s also important to be aware that there are a variety of other issues with Depo-Provera if you use it for a long time and then attempt to become pregnant. As you might suspect, irregularities in your menstrual cycle are expected after long-term use. However, the common side effects of irregular, heavy, or no bleeding can be disturbing for some women. Additionally, one year of using Depo-Provera generally causes most women to stop experiencing periods. After two years of use, there are a significant number of women who will no longer have menstrual cycles at all. So, for women who eventually want to become pregnant, these long-term effects can be quite harmful, especially for women who would still like to keep track of their cycle.

Weight gain is another common concern for women on Depo-Provera. Five pounds is the average amount of weight gained during the first year of use. Therefore, monitoring your diet and eating habits is essential. In addition to weight gain, you might also develop osteoporosis. To prevent this from happening, it is advised that you take calcium and exercise on a regular basis. A handful of recent studies suggest that this problem might disappear once you’re off the medication, however this isn’t guaranteed.

If you’ve taken Depo-Provera and are then trying to get pregnant, keep in mind that fertility might not be restored for at least a year. Folate or daily vitamins that contain folate can help to promote pregnancy once you stop taking Depo-Provera. Folic acid serves to prevent birth defects in the case that you do become pregnant more quickly than you imagine, protecting you and your future child.

  • http://www.babyhopes.com/ Vickie B.

    If you are getting a negative test, you should be fine. Depo is very reliable and the HUGE majority find it highly effective. As long as you get the shots when you are supposed to, there shouldn’t be an issue. If you are really worried, I’d suggest that you call your doctor / nurse to discuss what your concerns are. I am sure they will be able to put your worries at ease.

  • john

    My girlfriend got on depo provera 5 days ago, and we had unprotected intercourse yesterday… what are the chances of her becoming pregnant?

  • http://www.babyhopes.com/ Vickie B.

    As long as she got the shot within 5 days of her period starting, you should be safe.

  • Robbie Phillips

    im currently worrying that the depo provera shot is not working. problem is it worked perfectly fine. with my ex. i was with her for 3.5 years. and she was on it before she got with me. and because of how safe i felt i thought it would be easyir with my current girlfriend to also go onto the shot.

    the difference is she still has periods shes currently had around four. and her periods were random even before she went onto provera.

    . shes been on it since October. February is when shes due for her next one. iv read that on the forth month is when the periods stop….. however does this meen its not effecting her in the same way and could chances of pregnancy be higher.

    ps we are currently using protection.

    iv gone onto multiple website and they have said its extra safe but i its still freaking out

  • Robbie Phillips

    im currently worrying that the depo provera shot is not working. problem is it worked perfectly fine. with my ex. i was with her for 3.5 years. and she was on it before she got with me. and because of how safe i felt i thought it would be easyir with my current girlfriend to also go onto the shot.

    the difference is she still has periods shes currently had around four. and her periods were random even before she went onto provera.

    . shes been on it since October. February is when shes due for her next one. iv read that on the forth month is when the periods stop….. however does this meen its not effecting her in the same way and could chances of pregnancy be higher.

    ps we are currently using protection.

    iv gone onto multiple website and they have said its extra safe but i its still freaking out

  • hazel

    hiya i was wondering if i could be pregnant or having side affects of the depo injection as recently started feeling bloated sick n headaches n peeing frequently but had the jag done 7th instead of 6th jan 2014 cause nurse only had 7th available and i had intercourse that night on the 7th but ive had the depo done since 2012 n i have 2 children already not wanting to plan for anymore

  • kayla

    before i started depo i had the iud in and it came out by itself well i want to the doctors to get depo and i didn’t know if i was pregnant bc i waited a week before it came out . anyways i wasn’t pregnant at the time. now im having pregnancy like signs ive took four test the first one came out pos. then the others came out neg. so i don’t know what to door think.

  • Jill

    I’ve been on depo for 12 years now. I’m due for my next shot next week. I had sex 5 weeks ago and have done numerous home pregnancy tests that have shown up negative.. Should I be worrying?

  • worried

    I was supposed to get my depo shot on the 15th but had to reschedule till the 29th .and I had unprotected sex on the 20th and I’m showing signs of being pregnant. What are the odds that I am?

  • amanda

    before i got on the depo shot they tested me with a pregnancy test and it was negative and of course its my second time being on it well i notice i was cramping and hurting in my side so i asked my husband to get a pregnancy test ya know to mess with him well it came out positive so the next day i asked him again for another one and said the same thing so i called a docter and took a blood test that became positive as well i hope i don’t miscarry again but i hope the best for my self because i want this baby so much

  • shareth

    I was on depo for two months an..i get pregnant within a month an a half an..i had a miscarriage at 4weeks pregnant

  • shareth

    I was on depo di strink my fibroid. An it did so my doctor put me on depo so after easter break of this year my doctor came into my an..i told her like this doc..i lone feel dizzy so she told me to come an do a ultra sound so when the doctor doing the ultra sound she told me that..i’m pregnant so..i stop the depo an at 4weeks..i had a miscarriage so my doctor put me back on depo so..i’m on depo for one month now but my doctor put back on depo for 2 month but within the time..i’m having sex wit my boyfriend but like lately..i get hungry every min..i go to bathroom more frequently an when..i eat feel like..i want to vomit an..i’m feeling little pain in my belly bottom do you..i maybe pregnant please for some answer

  • http://www.babyhopes.com/ Vickie B.

    Sounds like you should talk to your doctor about this to find out what is going on.

  • kaykay

    I been off the shot for 2 months now and my boyfriend came in me 2 times and i been havin signs for being pregnant like cramp in my lower stomach, headaces, throwin up and i feel like i have to throw up sumtimes and i took a test and it said negative but i feel movement in my lower stomach am im pregnant plz help me

  • http://www.babyhopes.com/ Vickie B.

    This sounds like something you need to discuss with your doctor’s office.

  • Madison

    My friend (she’s actually my friend, I’m not referring to myself) on April 4th she had gotten her first depo shot. She went all three months and then she started her period on June 30th. She wasn’t able to get the depo shot while she was on her period, so she had to wait until her next period, which started on July 18th. (I know that there is only two weeks between her periods but that is how she has always gotten them. That is the reason why she started getting the depo shot.) It ended on the 23rd, but she had gotten the shot on that day. She had sex on the 24th and he had…ya know inside of her. They weren’t using any protection. She is having pregnancy symptoms. Should she be worried?


Last modified: March 7, 2014